Hail, Jones
- When
- June 9, 1:27 AM CST
- Where
- Jones County, 2 mi W of Olin
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.000, -91.183
Mostly pea sized but a few penny sized stones.
A weak upper level disturbance allowed scattered thunderstorms to develop across Eastern Iowa. One storm became marginally severe and produced some penny size hailstones just west of Olin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A weak upper level disturbance allowed scattered thunderstorms to develop across Eastern Iowa. One storm became marginally severe and produced some penny size hailstones just west of Olin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 8, 8:40 PM CST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION TO REMOVE WIND ADVISORY NATIONAL WEATHER SERVICE QUAD CITIES IA IL 940 PM CDT WED JUN 8 2005 .UPDATE... AREA OF SHRA/TSRA IN SRN IA EXPANDING AS IT MOVES NORTHEAST. EXPECT ACTIVITY TO CONTINUE ITS MOVEMENT INTO OUR CWA. WILL UPDATE ZONES TO REFLECT THIS. && .DVN WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 9 PM... IA...NONE. IL...NONE. MO...NONE. JAZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 529 AM CDT WED JUN 8 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 529 AM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON...A LINE OF THUNDERSTORMS FROM NORTHWEST IOWA WILL MOVE ACROSS THE REGION BETWEEN 9 AM AND 4 PM. SOME OF THE STRONGEST STORMS MAY BE CAPABLE FOR LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND STRONG AND POTENTIALLY DAMAGING WINDS OF 50 TO 70 MPH. THE LOCATION OF GREATEST RISK IS SOUTHEAST IOWA...WEST OF A DUBUQUE TO KEOKUK LINE. AT THIS TIME...ANY SEVERE WEATHER SHOULD BE ISOLATED AND NOT BE WIDESPREAD DUE LIMITED TRIGGER OR FORCING WITH THIS LINE. THIS EVENING INTO OVERNIGHT...AREAS OF CONVECTION WILL RE-DEVELOP OR MOVE INTO THE REGION FROM MISSOURI AND CENTRAL IOWA. THE STRONGEST STORMS WILL BE CAPABLE OF LARGE HAIL UP TO THE SIZE OF QUARTERS AND GUSTY WINDS UP TO 40 TO 50 MPH. THE LOCATION OF GREATEST RISK WILL BE ALONG AND ESPECIALLY SOUTH OF I-80. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY NIGHT ACROSS THE ENTIRE AREA. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND AND HAIL UP TO THE SIZE OF QUARTERS...ESPECIALLY WITH THUNDERSTORMS THAT BECOME ORGANIZED INTO LINES. THERE WILL ALSO BE A RISK OF HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING WHERE STORMS IMPACT AREAS ALREADY SATURATED BY REPEATED HEAVY RAIN EVENTS. FRIDAY THROUGH MONDAY...CONDITIONS WILL BE FAVORABLE FOR COMPLEXES OF THUNDERSTORMS TO IMPACT PORTIONS OF THE OUTLOOK AREA EACH DAY....ESPECIALLY IN THE LATE AFTERNOON AND OVERNIGHT HOURS. THERE WILL BE A CONTINUED THREAT FOR SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND...AND HEAVY RAINFALL. IN ADDITION...THERE WILL BE AN INCREASING RISK FOR LOCALIZED FLOODING WHERE SEVERAL ROUNDS OF HEAVY RAINFALL IMPACT THE SAME AREA. MORE DETAILED INFORMATION ON TIMING AND AREAS OF GREATEST RISK WILL BE AVAILABLE AS THIS TIME PERIOD NEARS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LOCAL OFFICIALS SHOULD MONITOR CONDITIONS LATER TODAY FOR THE POTENTIAL OF SEVERE WEATHER...MAINLY BETWEEN 2 AND 9 PM. NICHOLS/SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG STRONGHURST 40.75N 90.90W
06/08/2005 HENDERSON IL LAW ENFORCEMENT
WIND DAMAGE TO A HOUSE.
0200 PM TSTM WND DMG 2 S BUSHNELL 40.52N 90.50W
06/08/2005 MCDONOUGH IL LAW ENFORCEMENT
SIX UTILITY POLES DOWNED ALONG IL HIGHWAY 41 BETWEEN IL
HIGHWAY 9 AND IL HIGHWAY 95. ONE POWER POLE FELL ON A
CAR. CAR/S OCCUPANTS WERE UNHARMED.
&&
JAZPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG STRONGHURST 40.75N 90.90W
06/08/2005 HENDERSON IL LAW ENFORCEMENT
WIND DAMAGE TO A HOUSE.
&&
JAZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1207 AM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL 4 NE FAIRFIELD 41.05N 91.91W
06/08/2005 0.50 INCH JEFFERSON IA TRAINED SPOTTER
PEA TO DIME SIZE HAIL
&&
DLSThe Quad Cities radar (KDVN), 66 km away, was scanning. The volume nearest the first event began at 07:25 UTC.
1 hail. Local standard time, as filed.
Mostly pea sized but a few penny sized stones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462672.